NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 5, 2015
Pharmacy and Medications
What are the Effects of Taking Hydrocodone with Lithium?
How does Hydrocodone react with Lithium medication, which is used for severe depresions? What are some of the effects that can occur from tacking both medicines together?
Hydrocodone (HC) is an opioid pain reliever and cough suppressant available only in combination with other non-opioid medicines. Most commonly hydrocodone is combined with Acetaminophen (APAP), the same medicine that is present in Tylenol. Brand names for combinations of HC and APAP include Vicodin, Lortab, and Norco. Hydrocodone is also available in combination with ibuprofen in such as Reprexain and Vicoprofen. Common side effects of hydrocodone include constipation, upset stomach, and drowsiness.
Lithium is a prescription medication indicated for the treatment of depression and bipolar disorders. Lithium stabilizes the mood by acting on nerve cells of the central nervous system, involving serotonin and dopamine. Important side effects include:
- excessive thirst
- muscle weakness
- lack of coordination
- blurred vision
- and ringing in the ears.
If these symptoms are present, it could indicate you are getting too much lithium. It is important to discuss with your doctor the symptoms you are experiencing. The doctor may have blood tests done to monitor the amount of lithium in your blood.There are no known drug interactions involving lithium and hydrocodone or acetaminophen. However, ibuprofen does interact with lithium reducing its clearance through the kidneys. This can allow the lithium to build up in the body, potentially leading to lithium toxicity. Be sure to tell any doctor who treats you that you are taking lithium. It is important to watch for symptoms discussed above while taking lithium alone. Taking lithium with Ibuprofen could increase your risks of developing these symptoms. This response was prepared by Catherine Sorial, a PharmD. Student at the University of Cincinnati College of Pharmacy.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati